Hashimoto's thyroiditis - having a flare up - HELP! Should I keep taking my Levothyroxine?

I am currently experiencing what I can only think is a thyroiditis flare up. Following a recent chest infection where I had to take all sorts to stop the cough and was on antibiotics - I then developed a "sore spot" on the right side of my thyroid (where I originally had my goitre), it is not discernably swollen though. It happens every now and then, but this time it seems to be having a right old paddy. I am getting anxiety/panic attacks, palpitations in the night and wide awake insomnia (I dont even want to sleep with brain going all the time), hot flashes in the day and night with a small rise in temperature and a rise in blood pressure (which is already a problem), gastric problems, headaches, tremors, itching and I have been told by my husband I am slightly manic (a work colleague also mentioned this). Also getting fatigue, mental fog and my eyes feel "odd". These are all similar to symptoms I had before I was diagnosed with Hashimoto's 16 years ago, and just thought I was going mad. I am sure it is a flare up due to the recent upper respiratory tract infection - it was how it happened originally. As I said I tend to cycle between over and under active thyroid but am never quite sure how to approach it.

A blood test back in October 2013 showed a TSH of 2.5, which is fine for me, but they didnt test my fT4, which I use as my guide, as anything over fT4 20 gives my T4 toxicity.

My question is - should I even be taking my thyroxine? At the moment it seems like everything I have listed above gets a whole lot worse when I do take my medication (toxicity?). I have therefore not been taking it and the sore area on my thyroid has settled down and the symptoms are a bit better. I am currently on holiday, so seeing my GP isnt an option, although I have made an appointment for when I return - although having said that my GP is as useless as a chocolate teapot when it comes to my thyroid - or anything really................

Last edited by

2 Replies

  • You seem to be reading your body really well without our help - if stopping, or cutting down, your meds is easing the symptoms then I would carry on with it but keep a very close eye on how things are working out.

    I would also book a GP appt as soon as you get home for some medical input but as I have already said you seem to be very in tune with your body and have acted instinctively.

    Rotten for you to feel so ill whilst on holiday though.

    Moggie x

  • I get a lot of those symptoms, and I have recently (well am still battling out of the other end of) had a chest/sinus infection etc had for over 4 weeks.

    Some of what you describe also sounds like pre/peri-menopause overlap/almost identical symptoms, which I have been through too, and sometimes come back at me, even though I got to the other side of menopause about 18 months ago.. with the help of natural (bio-identical) progesterone cream - I don't know whether that would help your symptoms to calm a bit (some of them anyway) Google Wellsprings, and read the connections with thyroid disease - and menopause problems and low progesterone, 'unopposed oestrogen', (especially at certain times of the cycle).

You may also like...